Arkansas, 2021

Hail and Damaging Winds in Arkansas, September 21, 2021

September 21, 2021 · NWS LZK · 4 events in 3 counties and zones

Showers and thunderstorms developed along and ahead of cold front which moved across the state. A few storms over southeastern Arkansas became strong to severe, with a couple reports of wind damage and one report of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Showers and thunderstorms developed along and ahead of cold front which moved across the state. A few storms over southeastern Arkansas became strong to severe, with a couple reports of wind damage and one report of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 21, 11:30 AM CST, 6 minutes earlier.

Area forecast discussion, Sep 21, 11:30 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1230 PM CDT Tue Sep 21 2021

.DISCUSSION...

Updated to include the 18Z aviation discussion below...

&&

.AVIATION...

A cold front is moving SE through the state early this
afternoon...with convection ongoing in and around this front.
Expect this trend to continue through this afternoon before
convection moves out of the area from NW to SE by this evening.
Expect drier conditions by tonight and especially for Wed as more
stable air moves into the state.

&&

PREV DISCUSSION...(ISSUED 347 AM CDT Tue Sep 21 2021)

SHORT TERM...Today Through Wednesday Night

Latest data suggest that the CDFNT was situated acrs far NW AR early
this mrng. Showers and storms were noted ahead of the fnt, extending
fm N-cntrl back into W-cntrl AR. This activity wl cont to translate
to the E this mrng, and have trended PoPs to account for this as Hi-
Res model data suggests some dcrs in coverage thru the early mrng
hrs.

The aforementioned CDFNT wl cont to work acrs the FA later today,
with sctd to numerous showers/storms expected. Meanwhile, the main
upper lvl trof wl swing thru the region late today and tngt, with
some lingering post-fntl rain chcs in the fcst. Cannot rule out a
few strong storms this aftn acrs SE AR, with higher winds gusts
being the main concern once again.

Fcst highs today wl be a challenge, esp along and ahead of the
FROPA. Expect a decent amount of warming acrs SE AR, where temps
could apch the 90 degree mark by early aftn. Elsewhere, some
recovery wl occur as rain chcs diminish and some late day clearing
wl occur.

Cooler and much drier airmass wl prevail for Wed. High temps wl
generally be in the 70s, with lows Wed night dropping into the mid
40s to lower 50s. All in all, not too bad for the first official day
of fall.

LONG TERM...Thursday Through Monday

Pleasant conditions will remain in place at the start of the period
as sfc ridging persists over the area and the flow aloft remains out
of the NW. Temperature departures from normal will be most
noticeable at night, with dry air in place low temps will fall to
nearly 10 degrees below seasonal average.

A weak front will work into the state on Saturday, but this will
lead to little appreciable weather other than perhaps a minor wind
shift. Temperatures will begin to moderate by Sunday with the flow
aloft transitioning from zonal to swrly. Sfc conditions will follow
suit with ridging shifting eastward, providing low level swrly flow
across the area. This will provide a slight increase in Td values
over the area, but with no meaningful disturbances aloft, no rain
chances are expected. For better or worse, it looks like an extended
period of dry weather across the state.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Sep 21, 3:24 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
424 AM CDT Tue Sep 21 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
424 AM CDT Tue Sep 21 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are in the forecast today, associated
with a cold front that will move across Arkansas. A few strong or
severe storms will be possible, mainly this afternoon across
southeast Arkansas. Damaging winds will be the primary concern,
along with locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/67

In the hours before

Special weather statement, Sep 21, 6:33 AM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
733 AM CDT Tue Sep 21 2021

ARZ057-211300-
Arkansas AR-
733 AM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of northwestern
Arkansas County through 800 AM CDT...

At 733 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stuttgart, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuttgart...                      Almyra...
De Witt...                        Almyra Airport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 9163 3454 9154 3441 9121 3419 9140
TIME...MOT...LOC 1233Z 305DEG 15KT 3443 9153

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

62
Special weather statement, Sep 21, 6:59 AM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
759 AM CDT Tue Sep 21 2021

ARZ057-211330-
Arkansas AR-
759 AM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of central Arkansas
County through 830 AM CDT...

At 759 AM CDT, Doppler radar was tracking a strong thunderstorm near
De Witt, or 14 miles southeast of Stuttgart, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gillett...                        Almyra...
De Witt...                        De Luce...
Lodge Corner...                   Tichnor...
Almyra Airport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 9154 3445 9143 3422 9111 3400 9138
TIME...MOT...LOC 1259Z 316DEG 17KT 3431 9144

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

62
Special weather statement, Sep 21, 9:57 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1057 AM CDT Tue Sep 21 2021

ARZ043-044-211630-
Pulaski AR-Saline AR-
1057 AM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of central Saline and
southwestern Pulaski Counties through 1130 AM CDT...

At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lonsdale, or 9 miles west of Benton, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    Benton...
West Little Rock...               Bryant...
Haskell...                        Shannon Hills...
Otter Creek...                    Salem in Saline County...
Alexander...                      Bauxite...
Avilla...                         Sardis...
Nance...                          Congo...
Vimy Ridge...                     Grape...
Crows...                          Bland...

This includes Interstate 30 between mile markers 111 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3449 9241 3454 9279 3456 9279 3456 9280
      3466 9281 3476 9242 3449 9239
TIME...MOT...LOC 1556Z 265DEG 22KT 3461 9274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

65
Special weather statement, Sep 21, 10:10 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1110 AM CDT Tue Sep 21 2021

ARZ043-054-055-211645-
Hot Spring AR-Grant AR-Saline AR-
1110 AM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of northwestern Grant,
south central Saline and northeastern Hot Spring Counties through
1145 AM CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or near Malvern, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malvern...                        Haskell...
Rockport...                       Traskwood...
Tull...                           Prattsville...
Poyen...                          Perla...
Jenkins Ferry State Park...       Magnet Cove...
Fenter...                         Gifford...
Shaw...                           Glen Rose...
Buie...                           Lake Catherine State Park...

This includes Interstate 30 between mile markers 96 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3439 9291 3449 9290 3454 9247 3428 9251
TIME...MOT...LOC 1610Z 277DEG 25KT 3445 9283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

65
Special weather statement, Sep 21, 10:50 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1150 AM CDT Tue Sep 21 2021

ARZ055-056-211715-
Grant AR-Jefferson AR-
1150 AM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of northeastern Grant
and northwestern Jefferson Counties through 1215 PM CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sheridan, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pine Bluff...                     Sheridan...
White Hall...                     Redfield...
Prattsville...                    Cane Creek...
Pine Bluff Arsenal...             Hensley Island...
Belfast...                        Jefferson...
Wright...                         Lock and Dam 5 Park...
Kearney...                        Prague...
Tar Camp Park...                  Ico...
Samples...                        Center Grove...
Clear Lake...                     Hardin...

This includes Interstate 530 between mile markers 18 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3421 9206 3430 9255 3445 9252 3445 9241
      3446 9240 3448 9203
TIME...MOT...LOC 1649Z 274DEG 28KT 3438 9244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

65

The radar

The Little Rock radar (KLZK), 70 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 21, 11:36 AM CST to 11:37 AM CST
Where
Jefferson County, 2.44 mi SSW of Leitner to 2.56 mi SSW of Leitner
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.219, -92.091

National Weather Service storm survey revealed straight-line microburst winds caused damage near West 13th Avenue, just west of Pine Bluff. Damage consisted of large tree branches broken, small trees uprooted, concrete-supported posts pulled out of the ground, snapped tree trunks, and a large metal roof canopy being ripped off a barn structure. This roof structure then blew into a home, damaging the home and a garage.

Thunderstorm Wind, Jefferson

When
September 21, 11:41 AM CST
Where
Jefferson County, 0.57 mi W of Arsenal
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -91.990

Multiple trees and power lines were blown down.

Thunderstorm Wind, Lincoln

When
September 21, 12:19 PM CST
Where
Lincoln County, 0.9 mi SE of Star City
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
33.940, -91.840

Multiple tree limbs were blown down in Star City.

Hail, Drew

When
September 21, 1:10 PM CST
Where
Drew County, 0.69 mi N of Monticello Muni Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.640, -91.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977906, 984925, 984926, 984927.